To the Editor.
—We used metoprolol tartrate (Lopressor) to control hypertension in a 45-year-old diabetic man with advanced renal failure on hemodialysis. This treatment was associated with three symptomatic episodes of serious hyperkalemia requiring immediate hospitalization (potassium, 9.0, 9.1, and 8.7 meq/L, respectively) in the absence of other detectable causes of hyperkalemia. Also, there was a significant increase in the outpatient predialysis serum potassium levels during metoprolol therapy (potassium, 5.5±0.4 on metoprolol, 4.8±0.3 off metoprolol, P<.01). Hyperkalemia was alleviated after metoprolol therapy was withdrawn and no similar hospitalization was observed during the next 36 months of follow up. It seems that this agent is capable of producing serious hyperkalemia in susceptible individuals in a manner similar to non-selective agents such as propranolol,1 timolol,2 and pindolol.3 This effect of metoprolol has not been readily expected in clinical practice, as potassium internal balance seems to be mediated through